Oral Selumetinib Does Not Negatively Impact Photoreceptor Survival in Murine Experimental Retinal Detachment.
Cebulla CM, Kim B, George V, Heisler-Taylor T, Hamadmad S, Reese AY, Kothari SS, Kusibati R, Wilson H, Abdel-Rahman MH
Invest Ophthalmol Vis Sci 60 349-357 01/02/2019
Purpose: Mitogen-activated protein kinase/extracellular signal-regulated kinase (MAPK/ERK) signaling is neuroprotective in some retinal damage models but its role in neuronal survival during retinal detachment (RD) is unclear. In addition, serous RDs are a prevalent side effect of MEK inhibitors (MEKi), blocking MAPK/ERK signaling for treatment of certain cancers. We tested the hypothesis that MEKi treatment in experimental RD would increase photoreceptor death.
Methods: The MEKi selumetinib was delivered daily to C57BL/6 mice at a clinically relevant dose (10 mg/mL) starting 1 day prior to creating RD with subretinal hyaluronic acid injection. Photoreceptor TUNEL and outer nuclear layer (ONL) thickness were analyzed. Phospho-ERK1/2 (pERK) distribution, glial fibrillary acidic protein (GFAP) accumulation, and Iba-1 (microglia/macrophages) were evaluated with immunofluorescence.
Results: pERK accumulated in the Müller glia in detached retinas, but this was effectively blocked by selumetinib. Selumetinib did not induce serous RDs at day 1 and did not increase TUNEL positive photoreceptors or further decrease ONL thickness compared to controls. Retinal gliosis was not altered, but selumetinib did block the increase in intraretinal microglia/macrophage Iba-1 fluorescence intensity and acquisition of amoeboid morphology.
Conclusions: MAPK/ERK is neuroprotective in some retinal damage models; in RD, selumetinib blocked Müller pERK accumulation and changed the retinal microglia/macrophage phenotype but did not alter photoreceptor survival. This is consistent with the relatively good visual acuity seen in patients developing transient retinal detachments on MEK inhibitor therapy. Compensation by other neuroprotective pathways in the retina during retinal detachment may occur in the presence of MEK inhibition.